Back to Journals » Therapeutics and Clinical Risk Management » Volume 14

A case of probable oxybutynin-induced increase in liver enzymes

Authors Alrawashdeh H, Madi L, Ahmed Elhada AH, Ahmed A, Serheed D

Received 1 April 2018

Accepted for publication 12 June 2018

Published 10 September 2018 Volume 2018:14 Pages 1657—1660

DOI https://doi.org/10.2147/TCRM.S169868

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Amy Norman

Peer reviewer comments 2

Editor who approved publication: Professor Garry Walsh


Haneen Alrawashdeh,1 Lama Madi,2 Arwa Hassan Ahmed Elhada,1 Afif Ahmed,1 Dhiaddin Serheed3

1Department of Pharmacy, Women Wellness and Research Center, Hamad Medical Corporation, Doha, Qatar; 2Department of Pharmacy, Qatar Rehabilitation Institute, Doha, Qatar; 3Department of Physical Medicine and Rehab, Qatar Rehabilitation Institute, Doha, Qatar

Abstract: We describe the case of a 49-year-old male who presented to the emergency department with right-sided weakness and inability to speak. He was diagnosed with stroke and was admitted to Qatar Rehabilitation Institute after he was treated for the acute phase at Hamad General Hospital. As part of his management, he was started on oxybutynin 5 mg orally twice daily for the treatment of overactive bladder. Within a week, his liver enzymes started to increase. After a thorough medication review, oxybutynin was suspended as it was the only suspected medication to be responsible of this elevation in liver enzymes. When Naranjo Adverse Drug Reaction Probability Scale was used to assess the probability of an adverse drug reaction (ADR), a score of 6 was obtained indicating a “Probable” ADR. In conclusion, this is the first published report of oxybutynin-induced elevation in liver enzymes. Further reports are required to highlight this probable ADR and alert all health professionals about it.

Keywords:
oxybutynin, liver enzymes, alanine aminotransferase, aspartate aminotransferase, adverse drug reaction, liver injury

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]